Journal of Differential Geometry

Free Kleinian groups and volumes of hyperbolic {3}-manifolds

James W. Anderson, Richard D. Canary, Marc Culler, and Peter B. Shalen

Full-text: Open access

Article information

Source
J. Differential Geom., Volume 43, Number 4 (1996), 738-782.

Dates
First available in Project Euclid: 26 June 2008

Permanent link to this document
https://projecteuclid.org/euclid.jdg/1214458530

Digital Object Identifier
doi:10.4310/jdg/1214458530

Mathematical Reviews number (MathSciNet)
MR1412683

Zentralblatt MATH identifier
0860.57011

Subjects
Primary: 57M50: Geometric structures on low-dimensional manifolds
Secondary: 20H10: Fuchsian groups and their generalizations [See also 11F06, 22E40, 30F35, 32Nxx] 30F40: Kleinian groups [See also 20H10] 57N10: Topology of general 3-manifolds [See also 57Mxx] 57S30: Discontinuous groups of transformations

Citation

Anderson, James W.; Canary, Richard D.; Culler, Marc; Shalen, Peter B. Free Kleinian groups and volumes of hyperbolic {3}-manifolds. J. Differential Geom. 43 (1996), no. 4, 738--782. doi:10.4310/jdg/1214458530. https://projecteuclid.org/euclid.jdg/1214458530


Export citation

References

  • [1] J. W. Anderson, Intersections of topologically tame subgroups of Kleinian groups, J. Anal. Math. 65 (1995) 77-94.
  • [2] J. W. Anderson and R. D. Canary, Cores of hyperbolic 3-manifolds and limits of Kleinian groups, to appear in Amer. J. Math.
  • [3] G. Baumslag and P. B. Shalen, Groups whose three-generator subgroups are free, Bull. Austral. Math. Soc. 40 (1989) 163-174.
  • [4] R. Benedetti and C. Petronio, Lectures on Hyperbolic Geometry, Springer- Verlag Universitext, 1992.
  • [5] F. Bonahon, Bouts des varietes hyperboliques de dimension 3, Ann. of Math. 124 (1986) 71-158.
  • [6] K. Brczky, Packing of spheres in spaces of constant curvature, Acta Math. Hungar. 32 (1978) 243-261.
  • [7] B. H. Bowditch, Geometrical finiteness for hyperbolic groups, J. Funct. Anal. 113 (1993) 245-317.
  • [8] R. D. Canary, Ends of hyperbolic 3-manifolds, J. Amer. Math. Soc.6 (1993) 1-35.
  • [9] R. D. Canary, A covering theorem for hyperbolic 3-manifolds and its applications, to appear in Topology.
  • [10] R. D. Canary, D. B. A. Epstein and P. Green, Notes on notes of Thurston, Analytical and Geometrical Aspects of Hyperbolic Spaces, Cambridge University Press, 1987, 3-92.
  • [11] R. D. Canary and Y. N. Minsky, On limits of tame hyperbolic 3-manifolds, J. Differential Geom. 43 (1996) 1-41.
  • [12] V. Chuckrow, On Schottky groups with applications to Kleinian groups, Ann. of Math. 88 (1968) 47-61.
  • [13] M. Culler, S. Hersonsky and P. B. Shalen, On the betti number of the smallest hyperbolic 3-manifold, in preparation.
  • [14] M. Culler and P. B. Shalen, Paradoxical decompositions, 2-generator Kleinian groups, and volumes of hyperbolic 3-manifolds, J. Amer. Math. Soc. 5 (1992) 231-288.
  • [15] M. Culler and P. B. Shalen, Hyperbolic volume and modp homology, Comment. Math. Helvitici 68 (1993) 494-509.
  • [16] M. Culler and P. B. Shalen, The volume of a hyperbolic 3-manifold with Betti number 2, Proc. Amer. Math. Soc. 120 (1994), 1281-1288.
  • [17] D. B. A. Epstein and A. Marden, Convex hulls in hyperbolic spaces, a theorem of Sullivan, and measured pleated surfaces, Analytical and Geometrical Aspects of Hyperbolic Spaces, Cambridge University Press, 1987, 113-253.
  • [18] M. Hildebrand and J. Weeks, A computer generated census of cusped hyperbolic 3-manifolds, Compt. Math. (eds. E. Kaltofen and S. Watt) Springer, Berlin, 1989, 53-59.
  • [19] W. Jaco and P. B. Shalen, Seifert fibered spaces in 3-manifolds. Mem.Amer. Math. Soc. 21 No. 220, 1979.
  • [20] T. Jorgensen, On discrete groups of Mobius transformations, Amer. J. Math. 98 (1976) 739-749.
  • [21] T. Jorgensen and A. Marden, Algebraic and geometric convergence of Kleinian groups, Math. Scand. 66 (1990) 47-72.
  • [22] L. Keen, B. Maskit and C. Series, Geometric finiteness and uniqueness of groups with circle packing limit sets, J. Reine Angew. Math. 436 (1993) 209-219.
  • [23] W. Magnus, Uber freie Faktorgruppen und freie Untergruppen gegebener Gruppen, Monatsh. Math. Phys. 47 (1939) 307-313.
  • [24] A. Marden, The geometry of finitely generated Kleinian groups, Ann. of Math. 99 (1974) 383-462.
  • [25] A. Marden, Schottky groups and circles, in Contributions to Analysis, Academic Press, New York, 1974.
  • [26] B. Maskit, Kleinian Groups, Springer, Berlin, 1988.
  • [27] B. Maskit, Kleinian Groups, A characterization of Schottky groups, J. Anal. Math. 19 (1967) 227-230.
  • [28] B. Maskit, Kleinian Groups, On free Kleinian groups, Duke Math. J. 48 (1981) 755-765.
  • [29] C. T. McMullen, Cusps are dense, Ann. of Math. 133 (1991) 217-247.
  • [30] R. Meyerhoff, Sphere-packing and volume in hyperbolic 3-space, Comm. Math. Helv. 61 (1986) 271-278.
  • [31] J. W. Morgan, On ThurstonJ s Uniformization Theorem for threedimensional manifolds, The Smith Conjecture, (ed. by J. Morgan and H. Bass), Academic Press, New York, 1984, 37-125.
  • [32] G. P. Scott, Compact submanifolds of 3-manifolds, J. London Math. Soc. 7 (1973) 246-250.
  • [33] P. B. Shalen and P. Wagreich, Growth rates, Zp -homology, and volumes of hyperbolic 3-manifolds, Trans. Amer. Math. Soc. 331 (1992) 895-917.
  • [34] T. Soma, Function groups in Kleinian groups, Math. Ann. 292 (1992) 181-190.
  • [35] J. R. Stallings, On the Loop Theorem, Ann. of Math. (2) 72 (1960) 12-19.
  • [36] W. P. Thurston, The Geometry and Topology of 3-manifolds, Lecture notes, Princeton Univ.
  • [37] T. Tucker, On Kleinian groups and 3-manifolds of Euler characteristic zero, Unpublished.
  • [38] F. Waldhausen, On irreducible 3-manifolds which are sufficiently large, Ann. of Math. (2) 87 (1968) 56-88.
  • [39] J. Weeks, SnapPea: A Computer Program for Creating and Studying Hyperbolic 3-Manifolds, available by anonymous ftp from geom.umn.edu.
  • [40] J. Weeks, Hyperbolic structures on three-manifolds, Ph.D. dissertation, Princeton Univ., 1985.